Heme/Onc

80 yo lady presents with a hematoma after a fall

Mary Guan on Jan 22, 2019 - University of Michigan

Ms. Brown is a 80 year old woman with a history of atrial fibrillation and mitral mechanical valve replacement who underwent wide local excision of a right nipple-areolar complex squamous cell carcinoma and primary closure 2 weeks ago. She was discharged home on Lovenox as a bridge to warfarin for anticoagulation given the history of a mechanical mitral valve. She is now presenting after a fall while anticoagulated on lovenox and warfarin. 

What are some medications may increase risk of falls in the elderly population?

Select all that apply
Expand all answers
Antidepressants
Yes, this includes both TCAs and SSRIs.


Sedatives and anxiolytics
Yes, especially long-acting benzodiazepines like diazepam and chlordiazepoxide.


Hypoglycemic medications
Yes


Antihypertensives
Yes, due to risk of hypotension. Also included are diuretics and beta blockers.


Acetaminophen
No, acetaminophen does not directly lead to increased risk of falls.


Anticoagulants
No, anticoagulants do not directly lead to increased risk of falls.


Anticholinergics
Yes


In terms of a more detailed history, after Ms. Brown received a wide local excision of the squamous cell carcinoma 2 weeks ago, she was discharged home. About a week ago, she noticed intermittent weakness while standing for prolonged periods of time. She also noticed increased pain and swelling of her right breast, and some sanguinous oozing of the nipple. Yesterday night, she fell and developed a hematoma over her breasts. She reported to her local ED, where her INR at that time was 1.9. Her hemoglobin was found to be 7.9, down from 12.0 the day prior. At her local ED she received 5mg of IV vitamin K and 1 unit of blood and was transferred to UMHS for further management.

When is Vitamin K indicated for a patient?

Select all that apply
Expand all answers
INR 4.5-10 without bleeding
A small dose of oral vitamin K (eg, 1 to 2.5 mg) can be given, but an RCT showed no difference in outcomes between giving warfarin and placebo.
   0000605-200903030-00005.pdf


INR >10 without bleeding
Yes, 2.5 to 5 mg of vitamin K should be given orally


INR <4.5 without bleeding
Vitamin K is not indicated in this setting


Clinically significant, life threatening bleeding
Yes, vitamin K (10 mg) should be given by slow intravenous infusion


Urgent surgery or procedure
Yes, vitamin K (10 mg) should be given by slow intravenous infusion


Superwarfarin poisoning (rat poisoning)
These patients usually require massive doses of vitamin K over months to years


How long does it take INR to correct when giving a patient IV Vitamin K?

Expand all answers
within minutes
No, please try again


within hours
Yes, IV administration of Vit K is effective within a couple hours


within days
No, please try again


within weeks
No, please try again


How long does it take INR to correct when giving a patient oral Vitamin K?

Expand all answers
within minutes
No, please try again


within hours
No, please try again


within days
Yes, oral administration of Vit K is effective within one to two days


within weeks
Excessive doses of Vit K may cause its effect to last weeks, but not normal doses of Vit K.


Thus, in patients undergoing life-threatening bleeding, it is appropriate to choose IV Vitamin K over oral Vitamin K for faster correction of INR. Ms. Brown was given IV Vitamin K by the outside hospital for her bleed, even though her INR (1.3) was not supratherapeutic. If a patient requires more than one or two days of Vitamin K to correct INR, impaired absorption of an oral preparation should be suspected. (This does not apply in our case.) 

  1. de Jong, M. R., Van der Elst, M., & Hartholt, K. A. (2013). Drug-related falls in older patients: implicated drugs, consequences, and possible prevention strategies. Therapeutic advances in drug safety, 4(4), 147-54.
  2. Hull, R. & Garcia, D. (2019). Management of warfarin-associated bleeding or supratherapeutic INR. In J. S. Tirnauer (Ed.), UpToDate. Retrieved January 25, 2019, from https://www.uptodate.com/contents/management-of-warfarin-associated-bleeding-or-supratherapeutic-inr
  3. Crowther MA, Ageno W, Garcia D, Wang L, Witt DM, Clark NP, et al. (2009). Oral Vitamin K Versus Placebo to Correct Excessive Anticoagulation in Patients Receiving Warfarin: A Randomized Trial. Annals of Internal Medicine, 150, 293–300.
  4. Fuller, J. F. (2000). Falls in the elderly. American Family Physician, 61(7):2159-68, 2173-4.

Ms. Brown is a 80 year old woman with a history of atrial fibrillation and mitral mechanical valve replacement who underwent wide local excision of a right nipple-areolar complex squamous cell carcinoma and primary closure 2 weeks ago. She was discharged home on Lovenox as a bridge to warfarin for anticoagulation given the history of a mechanical mitral valve. She is now presenting after a fall while anticoagulated on lovenox and warfarin. 

What are some medications may increase risk of falls in the elderly population?

Select all that apply
Expand all answers
Antidepressants
Yes, this includes both TCAs and SSRIs.


Sedatives and anxiolytics
Yes, especially long-acting benzodiazepines like diazepam and chlordiazepoxide.


Hypoglycemic medications
Yes


Antihypertensives
Yes, due to risk of hypotension. Also included are diuretics and beta blockers.


Acetaminophen
No, acetaminophen does not directly lead to increased risk of falls.


Anticoagulants
No, anticoagulants do not directly lead to increased risk of falls.


Anticholinergics
Yes


In terms of a more detailed history, after Ms. Brown received a wide local excision of the squamous cell carcinoma 2 weeks ago, she was discharged home. About a week ago, she noticed intermittent weakness while standing for prolonged periods of time. She also noticed increased pain and swelling of her right breast, and some sanguinous oozing of the nipple. Yesterday night, she fell and developed a hematoma over her breasts. She reported to her local ED, where her INR at that time was 1.9. Her hemoglobin was found to be 7.9, down from 12.0 the day prior. At her local ED she received 5mg of IV vitamin K and 1 unit of blood and was transferred to UMHS for further management.

When is Vitamin K indicated for a patient?

Select all that apply
Expand all answers
INR 4.5-10 without bleeding
A small dose of oral vitamin K (eg, 1 to 2.5 mg) can be given, but an RCT showed no difference in outcomes between giving warfarin and placebo.
   0000605-200903030-00005.pdf


INR >10 without bleeding
Yes, 2.5 to 5 mg of vitamin K should be given orally


INR <4.5 without bleeding
Vitamin K is not indicated in this setting


Clinically significant, life threatening bleeding
Yes, vitamin K (10 mg) should be given by slow intravenous infusion


Urgent surgery or procedure
Yes, vitamin K (10 mg) should be given by slow intravenous infusion


Superwarfarin poisoning (rat poisoning)
These patients usually require massive doses of vitamin K over months to years


How long does it take INR to correct when giving a patient IV Vitamin K?

Expand all answers
within minutes
No, please try again


within hours
Yes, IV administration of Vit K is effective within a couple hours


within days
No, please try again


within weeks
No, please try again


How long does it take INR to correct when giving a patient oral Vitamin K?

Expand all answers
within minutes
No, please try again


within hours
No, please try again


within days
Yes, oral administration of Vit K is effective within one to two days


within weeks
Excessive doses of Vit K may cause its effect to last weeks, but not normal doses of Vit K.


Thus, in patients undergoing life-threatening bleeding, it is appropriate to choose IV Vitamin K over oral Vitamin K for faster correction of INR. Ms. Brown was given IV Vitamin K by the outside hospital for her bleed, even though her INR (1.3) was not supratherapeutic. If a patient requires more than one or two days of Vitamin K to correct INR, impaired absorption of an oral preparation should be suspected. (This does not apply in our case.) 

  1. de Jong, M. R., Van der Elst, M., & Hartholt, K. A. (2013). Drug-related falls in older patients: implicated drugs, consequences, and possible prevention strategies. Therapeutic advances in drug safety, 4(4), 147-54.
  2. Hull, R. & Garcia, D. (2019). Management of warfarin-associated bleeding or supratherapeutic INR. In J. S. Tirnauer (Ed.), UpToDate. Retrieved January 25, 2019, from https://www.uptodate.com/contents/management-of-warfarin-associated-bleeding-or-supratherapeutic-inr
  3. Crowther MA, Ageno W, Garcia D, Wang L, Witt DM, Clark NP, et al. (2009). Oral Vitamin K Versus Placebo to Correct Excessive Anticoagulation in Patients Receiving Warfarin: A Randomized Trial. Annals of Internal Medicine, 150, 293–300.
  4. Fuller, J. F. (2000). Falls in the elderly. American Family Physician, 61(7):2159-68, 2173-4.

120  views

  0 likes

      0 comments